The Dangers Of Snorting Methadone (Insufflation)
Medically reviewed byDr. Richard Foster, LICDC-CS
April 1, 2019
Snorting methadone can put people at risk for a number of side effects and dangers. Seeking treatment for methadone addiction can prevent the dangers of snorting methadone.
Snorting methadone can be dangerous and put people at risk for addiction and overdose. Methadone is an opioid that is primarily used to help people overcome addiction to drugs like morphine and heroin.
Methadone was initially created to treat pain in a medical setting, such as after surgery. Methadone works similarly to other opioids by blocking pain receptors in the brain and increasing dopamine. However, methadone doesn’t produce the intense high that other opioids do, so it is not as addictive to other drugs like heroin.
Methadone also stays in the body longer than other opioids. Because of this and the less addictive properties of the drug, it is commonly used to help people recover from opioid addiction.
How Does Methadone Work?
Methadone is a synthetic opioid, meaning it is manmade. Like other opioids, methadone acts on the pain receptors in the brain by blocking them and reducing feelings of pain.
However, unlike drugs such as heroin, it does not produce an intense euphoric high when taken as prescribed. This is in part due to the fact that methadone stays in the system much longer than other opioids. It can stay in the system for around 59 hours after the last dose is taken.
For these reasons, methadone is commonly given to people addicted to heroin or other opioids. Methadone allows people to quit stronger opioids by minimizing cravings and withdrawal symptoms. It can also block the addictive effects of other opioids, making a relapse less likely.
While methadone is less addictive than other opioids, it is still abused. When taken in large doses or in methods such as snorting, this drug can create a similar high to more addictive opiates.
What Are The Dangers Of Snorting Methadone?
Using methadone as prescribed is the most effective and safe way to take the drug. When people use it in other ways, such as snorting, they are at risk for adverse side effects and other dangers.
Snorting a drug can increase the intensity and speed in which the effects are felt. Snorting methadone causes the drug to enter the bloodstream more quickly, resulting in a faster high.
Taking the drug in pill form can take up to two hours for the peak effects to be felt. However, snorting methadone can result in the maximum effect to be felt in as little as 30 minutes. While not as intense as injecting or smoking methadone, snorting the drug can cause a quicker high than taking orally.
Get treatment when
and how you need it.
Because of the quicker and more intense effects, snorting methadone can result in a number of dangers. Insufflation of methadone can increase potential side effects and put people at risk for the negative effects of the drug.
Snorting methadone can also result in overdose. This is because people may not be able to handle the elevated and quicker effects of the drug. The body may not be able to deal with the drug’s impact, resulting in consequences that range from respiratory depression to death.
Side Effects Of Snorting Methadone
Like many other opioids, methadone can cause a number of side effects in the individual. When abused, people are at a higher risk of experiencing these side effects.
Side effects of abusing methadone include:
- stomach problems such as nausea
- dry mouth
- trouble urinating
- difficulty sleeping
- liver problems, such as toxicity
- facial swelling
- weight loss or gain
- sexual impairment
People who abuse methadone by snorting it are at risk for additional side effects, especially in relation to the nose,that may include:
- a burning sensation in the nose
- head and ear pain
- stuffy or runny nose
- holes in the nose and mouth
- trouble swallowing and talking
Can You Overdose By Snorting Methadone?
Snorting methadone can put people at risk for overdose. This is because of quickened effects of the drug and the potential for snorting too much of the drug at once. According to the Centers for Disease Control and Prevention, methadone is one of the top three opioids responsible for opiate-related deaths.
Symptoms of a methadone overdose can include:
- respiratory depression
- cool and clammy skin
- constricted pupils
- decreased blood pressure and heart rate
- pulmonary edema (“wet lung”)
- muscle weakness
Methadone overdose can cause severe symptoms and can even result in death. If you suspect someone has overdosed on methadone, seek medical help as soon as possible.
Getting Help For Methadone Addiction
Snorting methadone can not only put people at risk for side effects and overdose, but it also makes addiction much more likely. If you or a loved one is struggling with a methadone addiction, a formal treatment program may be needed to get on the path to recovery.
Like many other opioids, quitting methadone can come with a number of uncomfortable withdrawal symptoms. A medically supervised detox program can provide support and medical help throughout the withdrawal process.
Additional treatment is often recommended after a person has successfully withdrawn from methadone. A formal treatment program such as an inpatient program can provide structure and intensive addiction treatment.
A few common treatment methods used to address methadone addiction include cognitive-behavioral therapy (CBT) and medication-assisted therapy (MAT).
For more information on the dangers of snorting methadone or to explore treatment options for methadone abuse, contact our treatment specialists today.Article Sources
Clinical Pharmacology & Therapeutics - Disposition of nasal, intravenous, and oral methadone in healthy volunteers
Western Journal of Medicine - Use of methadone
National Institute on Drug Abuse - America’s Addiction to Opioids: Heroin and Prescription Drug Abuse